Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

August 9, 2018Bolivar County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 9, 2018, 5:17 AM CDT for Bolivar County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 5:17 AM CDT (10:17 UTC)
Expired
Aug 9, 2018, 5:45 AM CDT
In force
28 min
Issued by
NWS Jackson, MS

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS84 KJAN 091017
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
517 AM CDT THU AUG 9 2018

MSZ018-091045-
Bolivar-
517 AM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BOLIVAR
COUNTY...

At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Renova to near Rosedale. Movement
was northeast at 20 mph.

Locations impacted include...
Cleveland, Shelby, Rosedale, Mound Bayou, Renova, Gunnison, Merigold,
Beulah, Pace and Winstonville.

Torrential rainfall is occurring with these storms, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3397 9066 3377 9066 3377 9098 3380 9100
      3380 9102 3381 9104 3385 9107 3387 9107
      3391 9102 3396 9099 3396 9097 3397 9096
TIME...MOT...LOC 1017Z 239DEG 16KT 3382 9074 3383 9098 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:01 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 4:01 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
401 AM CDT Thu Aug 9 2018

.DISCUSSION...

Today and Tonight:

Looking at water vapor satellite imagery early this morning, a
shortwave trough sliding across the Midwest can be clearly seen,
with a compact mid-level low pressure center diving south along
the KS/MO border. Lift associated with this system has initiated
persistent overnight showers and storms along a stationary front
through southern Arkansas. Low-level moisture convergence and
frontogenesis along this boundary will continue to enhance
rainfall through this morning, although most of the heavier rain
should remain just north and west of our forecast area. Our
northwestern most MS counties - Bolivar, Sunflower, and Leflore -
will have the greatest chance for steady rain through the next few
hours as this area of rain slowly translates eastward.

Then as we head into today, rain chances expand southward as the
addition of daytime heating should allow for more scattered
showers and thunderstorms to develop along and south of the
outflow from this overnight activity. PWAT values of near 2 to
2.25 inches in the area and afternoon temperatures climbing into
the low 90s south of the front, expect afternoon thunderstorms to
be capable of producing heavy downpours and a few could produce
damaging wind gusts. Expect rain chances overnight to be focused
mainly in our northern zones closer to the frontal boundary. /NF/

Friday through next Wednesday:

Troughing aloft continues to be a fixture over the CWA through
the first half of the forecast period. With a weak boundary
meandering about north of the forecast area, coupled with the
continued warm moist and unstable airmass over us, and subtle
disturbances aloft trekking east through the region, good rain
chances will exist across the ArkLaMiss through the upcoming
weekend. These better rain chances will primarily exist during the
afternoon, but some scattered shower, isolated thunderstorm,
activity can't be ruled out during the overnight hours.

During the first part of the new work week, ridging aloft will
build back into the CWA. This will result in a decrease in rain
chances, but an increase in high temperatures. With no overall
change from the current very humid airmass expected, afternoon
heat indices will begin to steadily climb into the 100-105F range
during the Monday through Wednesday period next week. /19/

&&

.AVIATION...

06Z TAF discussion:
The chance for showers and thunderstorms could bring periods of
gusty winds and reduced visibility to the TAF sites during the
period, with chances generally increasing after 18Z for most
sites. Before then, an area of storms may be near KGLH and KGWO
and could affect those sites for brief periods. The likelihood of
impacts to any particular TAF site become less by 00Z Friday, so
did not mention any SHRA or TSRA in TAFs after that time. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  73  88  72 /  54  41  60  37
Meridian      91  73  91  72 /  57  30  61  33
Vicksburg     91  73  89  72 /  57  49  59  36
Hattiesburg   94  73  90  72 /  41  21  61  40
Natchez       92  73  88  71 /  41  28  64  38
Greenville    87  71  88  70 /  61  62  50  25
Greenwood     87  71  88  71 /  63  63  51  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/19
Hazardous weather outlook, Aug 9, 3:44 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
344 AM CDT Thu Aug 9 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
344 AM CDT Thu Aug 9 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 9, 4:34 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
434 AM CDT THU AUG 9 2018

MSZ018-091015-
Bolivar MS-
434 AM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 515
AM CDT...

At 434 AM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Benoit, or 7 miles south of Rosedale, moving east at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cleveland, Renova and Boyle around 515 AM CDT.

Other locations impacted by this storm include Beulah, Pace and
Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3387 9069 3364 9069 3366 9106 3368 9103
      3372 9106 3370 9115 3369 9115 3368 9113
      3367 9112 3367 9117 3371 9116 3371 9113
      3373 9115 3378 9113 3376 9103 3378 9099
      3384 9107 3387 9107
TIME...MOT...LOC 0934Z 273DEG 16KT 3375 9101

NF
Special weather statement, Aug 9, 5:17 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 AM CDT THU AUG 9 2018

MSZ018-091045-
Bolivar-
517 AM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BOLIVAR
COUNTY...

At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Renova to near Rosedale. Movement
was northeast at 20 mph.

Locations impacted include...
Cleveland, Shelby, Rosedale, Mound Bayou, Renova, Gunnison, Merigold,
Beulah, Pace and Winstonville.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3397 9066 3377 9066 3377 9098 3380 9100
      3380 9102 3381 9104 3385 9107 3387 9107
      3391 9102 3396 9099 3396 9097 3397 9096
TIME...MOT...LOC 1017Z 239DEG 16KT 3382 9074 3383 9098

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:17 PM CDTSpecial Weather StatementJANBolivar, Sunflower43 min
Aug 8, 7:53 PM CDTSpecial Weather StatementJANIssaquena52 min
Aug 8, 8:02 PM CDTSpecial Weather StatementJANWashington43 min
Aug 8, 8:46 PM CDTSpecial Weather StatementJANSmith29 min
Aug 9, 4:34 AM CDTSpecial Weather StatementJANBolivar41 min
Aug 9, 5:47 AM CDTSpecial Weather StatementJANBolivar28 min
Aug 9, 12:54 PM CDTSpecial Weather StatementJANNoxubee36 min
Aug 9, 1:18 PM CDTSpecial Weather StatementJANHinds27 min
Aug 9, 1:38 PM CDTSpecial Weather StatementJANNoxubee37 min
Aug 9, 3:52 PM CDTSpecial Weather StatementJANNeshoba53 min
Aug 9, 4:50 PM CDTSpecial Weather StatementJANSmith55 min
Aug 9, 6:28 PM CDTSpecial Weather StatementJANCovington62 min
Aug 9, 6:32 PM CDTSevere Thunderstorm WarningJANWashington46 min
Aug 9, 6:34 PM CDTSpecial Weather StatementJANWashington56 min
Aug 8, 7:36 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll39 min
Aug 8, 8:17 PM CDTSpecial Weather StatementJANEast Carroll43 min
Aug 8, 8:34 PM CDTFlash Flood WarningJANWest Carroll81 min
Aug 8, 7:20 PM CDTSpecial Weather StatementJANChicot25 min
Aug 8, 7:33 PM CDTSpecial Weather StatementJANAshley, Chicot57 min
Aug 9, 6:26 PM CDTSpecial Weather StatementJANChicot64 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.